MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM ASPIRATION CATHETER 6; QEW

PENUMBRA, INC. INDIGO SYSTEM ASPIRATION CATHETER 6; QEW
Model Number CAT6
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/26/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-02053.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the vena cava using an indigo system aspiration catheter 6 (cat6) and a non-penumbra diagnostic catheter.During the procedure, the physician experienced resistance using the cat6.It should be noted that the supplied peel away sheath was not used with the cat6.When the cat6 was removed, the distal end of the cat6 was observed to be kinked.Subsequently, the physician used a second cat6.A peel away sheath was not used with this cat6.As the physician turned on aspiration when advancing the cat6, the distal end of the cat6 was noticed under fluoroscopy to have collapsed.It was reported the cat6 was still in the introducer sheath.Therefore, the cat6 was removed.The procedure was completed using an indigo system catrx aspiration catheter (catrx) and a new guide catheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the first returned cat6 revealed an ovalization on the distal shaft.This confirms the reported damage on its distal shaft.It was reported that the peel away sheath, packaged with the cat6, was not utilized during advancement.This is likely the probable cause of the reported damage.If the peel away sheath is not properly utilized to protect the cat6 distal shaft during advancement, damage such as an ovalization may occur.During functional testing, resistance was experienced while attempting to advance the cat6 through a demonstration neuron max due to the ovalization, and the cat6 could not advance any further.Evaluation of the second returned cat6 revealed an ovalization and kinks on the distal shaft.This confirms the reported damage on the distal shaft.It was reported that the peel away sheath, packaged with the cat6, was not utilized during advancement.This is likely the probable cause of the reported damage.If the peel away sheath is not properly utilized to protect the cat6 distal shaft during advancement, damage such as an ovalization may occur.Subsequently, if the device is advanced against resistance, damage such as kinks may occur.During functional testing, resistance was experienced while attempting to advance the cat6 through a demonstration neuron max due to the ovalization, and the cat6 could not advance any further.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2021-02053.

Brand Name
INDIGO SYSTEM ASPIRATION CATHETER 6
Common Device Name
QEW
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12478197
Report Number3005168196-2021-02052
Device Sequence Number20056730
Product Code QEW
UDI-Device Identifier00814548016245
UDI-Public00814548016245
Combination Product (Y/N)Y
Initial Reporter CountryCA
PMA/510(K) Number
K192833
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/19/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/04/2022
Device Model NumberCAT6
Device Catalogue NumberCAT6
Device Lot NumberF92313
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/13/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/26/2021
Supplement Date Received by Manufacturer10/01/2021
Initial Report FDA Received Date09/15/2021
Supplement Report FDA Received Date10/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age1 YR
Patient Weight40
Date Report Sent to FDA01/01/2005